Allergic-like contrast reactions in the ED: Incidence, management, and impact on patient disposition

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

Determine the incidence, management, and impact on patient disposition of allergic-like contrast reactions (ALCR) to intravenous iodinated contrast in the emergency department (ED).

Methods:

All ED patients who developed an ALCR following contrast-enhanced CT (CECT) from June 2011–December 2016 were retrospectively identified. Medical records were reviewed and reaction severity, management, and disposition were quantified using descriptive statistics. The total number of consecutive CECTs performed in the ED were available from June 2011–March 2016 and were used to derive ALCR incidence over that time period.

Results:

A total of 90 patients developed an ALCR during the study period. An ALCR incidence of 0.2% was derived based on 74 ALCRs occurring out of 47,059 consecutive contrast injections in ED patients from June 2011–April 2016. Reaction severity was mild in 63/90 (70%) and moderate in 27/90 (30%) cases; no patient developed a severe reaction by American College of Radiology criteria. The most commonly administered treatments were diphenhydramine in 67/90 (74%), corticosteroid in 24/90 (27%), and epinephrine in 13/90 (14%); symptoms subsequently resolved in all cases. No patient required inpatient admission for contrast reaction alone, and 5 patients were sent to the ED observation unit for post-epinephrine monitoring and subsequently discharged.

Conclusion:

ALCR among ED patients undergoing CECT are rare, generally of mild severity, respond well to pharmacologic management, and do not alter patient disposition in most cases. Familiarity with symptoms, management, and prevention strategies is increasingly relevant to the emergency physician given the ubiquity of CECT.

Related Topics

    loading  Loading Related Articles